Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Wichita, KS

June 12, 2005Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:08 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 3:08 PM CDT (20:08 UTC)
Expired
Jun 12, 2005, 4:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 143 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122008
SVRICT
KSC205-207-122115-
/O.NEW.KICT.SV.W.0141.050612T2008Z-050612T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILSON COUNTY IN SOUTHEAST KANSAS.
  WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 415 PM CDT.

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BUFFALO...OR ABOUT 18
  MILES SOUTH OF YATES CENTER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BATESVILLE...BENEDICT...BUFFALO...COYVILLE...NEOSHO FALLS...ROSE...
  YATES CENTER

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

DAMAGING WINDS ARE THE PRIMARY THREAT. SEEK A STURDY SHELTER AND 
STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3758 9596 3759 9570 3802 9552 3802 9587

$$

ES
3 follow-up statements
000 
WWUS53 KICT 122040
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUN 12 2005

KSC205-207-122115-
/O.CON.KICT.SV.W.0141.000000T0000Z-050612T2115Z/
WOODSON KS-WILSON KS-
339 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WILSON
AND WOODSON COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 6
MILES SOUTHEAST OF YATES CENTER...AND MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEOSHO FALLS BY  405 PM CDT.

THE TOWN OF ROSE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS LOCATED COYVILLE AND MOVING 
NORTHEAST AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3758 9596 3759 9570 3802 9552 3802 9587

$$

SEDLOCK
000 
WWUS53 KICT 122107
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN JUN 12 2005

KSC205-207-122115-
/O.CON.KICT.SV.W.0141.000000T0000Z-050612T2115Z/
WOODSON KS-WILSON KS-
405 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WILSON
AND WOODSON COUNTIES UNTIL 415 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 7
MILES EAST OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH.

ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS LOCATED BETWEEN TORONTO AND 
ROSE IN SOUTHERN WOODSON COUNTY. MOVEMENT WAS TO THE NORTHEAST AT 30 
MPH. YET ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS LOCATED OVER 
BENEDICT IN WILSON COUNTY.  MOVEMENT WAS TO THE NORTHEAST AT 30 MPH. 

THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEOSHO FALLS BY  415 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3758 9596 3759 9570 3802 9552 3802 9587

$$

SEDLOCK
000 
WWUS53 KICT 122112
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT SUN JUN 12 2005

KSC205-207-122121-
/O.EXP.KICT.SV.W.0141.000000T0000Z-050612T2115Z/
WOODSON KS-WILSON KS-
411 PM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILSON AND
WOODSON COUNTIES WILL BE ALLOWED TO EXPIRE...

AT 410 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HAIL TO NICKEL SIZE AND WINDS TO 50 MPH WILL STILL BE POSSIBLE UNTIL 
THESE STORMS CLEAR THE PREVIOUSLY WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3758 9596 3759 9570 3802 9552 3802 9587

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SUN JUN 12 2005

.DISCUSSION...

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  86  62  87 /  70  40  10  10
HUTCHINSON      65  85  60  87 /  70  30  10  10
NEWTON          65  85  61  87 /  70  40  10  10
ELDORADO        66  85  62  87 /  70  40  10  10
WINFIELD-KWLD   66  87  63  88 /  70  40  10  10
RUSSELL         62  81  57  84 /  70  20   5  10
GREAT BEND      62  83  57  86 /  70  20   5  10
SALINA          64  84  59  85 /  70  30   5  10
MCPHERSON       65  84  60  87 /  70  30  10  10
COFFEYVILLE     67  85  64  87 /  70  40  10  10
CHANUTE         67  84  64  87 /  70  40  10  10
IOLA            67  84  64  87 /  70  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY
FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...
LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY
FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY...
ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION...
MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND
SUMNER.

&&

ELDER/
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT SUN JUN 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL
AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE
POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE
WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL
IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS.
CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY.
FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE,
OR FORECASTED TO RISE ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY
AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER
THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST
OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND
FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Local storm report, Jun 12, 1:40 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     5 WSW CHAUTAUQUA        37.01N 96.26W
06/12/2005  70 MPH           CHAUTAUQUA         KS   TRAINED SPOTTER

            OUTSIDE TABLES AND CHAIRS BLOWN AWAY.

&&

BRW
Local storm report, Jun 12, 1:56 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     7 N MATFIELD GREEN      38.26N 96.56W
06/12/2005  65 MPH           CHASE              KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 12, 2:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 S THRALL              37.95N 96.33W
06/12/2005  60 MPH           GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 S THRALL              37.95N 96.33W
06/12/2005  0.88 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     7 SE LONGTON            37.31N 95.99W
06/12/2005  60 MPH           ELK                KS   PUBLIC

&&

BRW
Local storm report, Jun 12, 2:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     6 WSW FREDONIA          37.50N 95.92W
06/12/2005  60 MPH           WILSON             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:17 AM CDTSevere Thunderstorm WarningICTMcPherson58 min
Jun 12, 6:12 AM CDTFlash Flood WarningICTChase6 hr
Jun 12, 1:15 PM CDTSevere Thunderstorm WarningICTButler45 min
Jun 12, 1:29 PM CDTSevere Thunderstorm WarningICTChautauqua46 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningICTChase, Greenwood45 min
Jun 12, 2:24 PM CDTSevere Thunderstorm WarningICTGreenwood66 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningICTElk, Wilson65 min
Jun 12, 2:58 PM CDTFlash Flood WarningICTButler, Chase6 hr
Jun 12, 2:59 PM CDTSevere Thunderstorm WarningICTChautauqua61 min
Jun 12, 4:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.